Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Antibiotics and a thrush that hasn't gone away!!!
Jan 18, 2001

Dear Dr. Resnik,

First of all I would like to thank you so much for taking the time to help us out with your comments. I was on antibiotics when i got an oral thrush about a week ago. My doctor said that i should stop the antibiotics, eat yoghurt and it will go away. During this last week I ate about 16 small yoghurt packages and I still have my oral thrush. About two days ago, I ate Taco bell and scraped my tongue with my toothbrush, in order to relieve some of my oral thrush and make my tongue nice and red, as it once used to be. That same night, I woke up vomiting and with watery diarrhea that lasted till the morning. Today, I went to a new doctor who gave me a shot of ampicillin (another antibiotic which could also cause oral thrush) and a ten day prescription of it. He told me that I have to gargle my mouth, every thirty minutes with salt water and my oral thrush will go away in a few days. I don't feel good because I have a dry, whitish tongue, bad breath and I heard that HIV is associated with these things. Is there a chance that the reason my oral thrush didn't just go away by itself, is because I have an HIV infection? Or is it possible to get an oral thrush due to antibiotics which just doesn't go away without proper treatment?

Response from Dr. Reznik

My first thought is that you were never treated for candidiasis (thrush) which would explain why this infection did not go away. If, in fact, you do have candidiasis, I would suggest that you go on a proper antifungal medication. For mild to moderate cases I usually prescribe Mycelex troches; for moderate to severe cases I write for Diflucan. Both of these medications need to be taken for a full two weeks to help prevent a recurrent infection.

"I don't feel good because I have a dry, whitish tongue, bad breath and I heard that HIV is associated with these things" This statement is not true as a dry, whitish tongue and bad breath are not particularly associated with HIV infection. You could have these same symptoms with a sinus infection.

If you are concerned with your HIV status, please take the time to be tested.

Take care and feel better soon!

DR


Previous
hairy tounge and OHL
Next
Testing Question

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement